Hail, Roseau
- When
- July 25, 1:15 PM CST to 1:20 PM CST
- Where
- Roseau County, 1.66 mi SSE of Pencer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.680, -95.610
The hail was mostly pea to dime size.
A line of thunderstorms developed along a cold front over northwest Minnesota during the afternoon of July 25th. One particularly strong cell produced quarter sized hail southeast of Roseau.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A line of thunderstorms developed along a cold front over northwest Minnesota during the afternoon of July 25th. One particularly strong cell produced quarter sized hail southeast of Roseau.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 25, 12:01 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 101 PM CDT Thu Jul 25 2019 .MESOSCALE DISCUSSION... Issued at 101 PM CDT Thu Jul 25 2019 Convective initiation has occurred along the front in northwest Minnesota and eastern North Dakota this afternoon. Convective inhibition remained high across the area this morning which has limited surface based convective development. There has been lessing in the inhibition this afternoon along and near the cold front with CIN values more around -20 J/kg versus the -300 J/kg present earlier. Main severe threat will develop later this afternoon into the evening as the CIN continues to erode to allow surface based convection. Instability is increasing ahead of the front with MU CAPE values in the 2000 to 4000 J/kg range and ML CAPE in the 2000 to 3000 J/kg range. So there is plenty of instability for convection. Shear is low to moderate dependent on location with low shear present ahead of the front with higher moderate shear near and behind the front. DCAPE is also high today with values above 1000 J/kg present which means there is potential for high downdraft winds. Multicellular storms are expected along and ahead of the front this afternoon and evening. The main severe threat will be later this afternoon into the evening once the cap erodes. Tornadoes are possible near the front, but the overall threat is low. The main threats today will be for wind up to 60 mph and hail up to 1.5 inches. Some larger hail up near 2 inches could be possible if a surface based storm can sustain itself or go supercellular. && .UPDATE... Issued at 1132 AM CDT Thu Jul 25 2019 Adjustment to PoP/Wx to better reflect redevelopment along frontal zone in our west and potential for isolated development further east through the afternoon. Best coverage still expected across MN in the evening period transitioning east overnight tonight. Destabilization underway across our central and western CWA, though ML CINh has yet to completely weaken. Concern that severe potential could be more into the early afternoon period for ND as we continue to destabilize along/ahead of front and CAP weakens. At the same time, threat in ND would possibly end before 6PM, while in MN (where threat could be higher) would be more in the evening period. Shear is still borderline through afternoon (better in the evening), but effective shear near warm/cold front interactions could be locally enhanced and supportive of brief organized cells (as indicated by short UH tracks on HREF). As activity spreads east there could be a trend towards clustering/better organization this evening if shear increases as advertised with LLJ. UPDATE Issued at 647 AM CDT Thu Jul 25 2019 A bit more shower activity along the Red River Valley than expected, so adjusted POPs accordingly. && .SHORT TERM...(Today through tomorrow) Issued at 328 AM CDT Thu Jul 25 2019 Thunderstorms and their strength will be the challenges for the period. The main upper low is still making its way from Alberta into Saskatchewan, but conditions are already becoming more active across our area. Some showers have been going up in the Red River Valley in the warm air advection out ahead of the main wave. Stronger thunderstorm activity is still out with the main front in north central ND. So far CAMs have been showing a decrease in intensity as it moves east into our area, but we do have the low level jet picking up over eastern SD and good MU CAPE will shift east, so not sure how much decrease we will see. For now bumped up POPs this morning for a while, then have activity fizzling a bit before afternoon heating and the front coming in brings the next round of convection. The CAMs still break out some fairly vigorous cells from southeastern ND into northwestern MN along the boundary as peak heating arrives, with CAPE values up around 2000-3000 J/kg pooling along the boundary. Deep layer bulk shear this afternoon is not very impressive at 20-30 kts, but increase into the 30-40 kt range around 00Z. There will also be some localized vorticity along the frontal boundary that could bring some surprises. Will continue to message severe potential this afternoon and evening. Tonight, the front washes out a bit as the upper low continues to dig across southern Canada. With cloud cover and southwest winds overnight lows will not drop too much and stay in the 60s. Friday, the true cooler air arrives at least in the northern counties, and upper low continues to dig into northern MN. With daytime heating and cold pool aloft did put some low POPs for showers and isolated thunderstorms in our northeastern counties, but CAPE will be minimal and the center of the upper low far enough north so think at this point there will be not much severe threat. .LONG TERM...(Friday night through Wednesday) Issued at 328 AM CDT Thu Jul 25 2019 Surface high pressure dominates on Friday night and into Saturday ahead of another low pressure system. For Sunday...a vigorous wave crosses the area with chances for showers or storms. Behind the system...cooler and drier air slides south under Canadian high pressure...bringing more tranquil conditions to start the work week. However...a weak wave crosses the southeast corner of North Dakota the for Tuesday night into Wednesday bringing a slight chance for precipitation...but for the most part the overall pattern will remain fairly tranquil. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 101 PM CDT Thu Jul 25 2019 Clusters of thunderstorms along a line from far northwest MN, within the vicinity of KGFK extending south just west of KFAR are moving east. This activity will continue to spread into MN through the afternoon, then east of KBJI later this evening. Brief MVFR conditions within thunderstorm activity possible, and a few stronger storms possible with large hail/brief strong winds in excess of 40kt can't be ruled out. Those impacts are still too uncertain to include in TAFs, but will monitor. A cold front (responsible for current activity) will move through the region through this evening with winds shifting to the west and eventually decrease this evening. With frontal passage gusts 17-23kt possible (outside of thunderstorm impacts). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...NC UPDATE...DJR SHORT TERM...JR LONG TERM...Hopkins AVIATION...DJR
Hazardous Weather Outlook National Weather Service Grand Forks ND 413 AM CDT Thu Jul 25 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027>030-038-039- 049-052-053-260915- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh County-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland- 413 AM CDT Thu Jul 25 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible across southeastern North Dakota and western Minnesota, with more isolated activity in far northeastern North Dakota. The main hazards will be large hail up to ping pong ball size and damaging wind gusts up to 60 mph. Isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional showers and isolated thunderstorms are possible in northwestern Minnesota Friday, but severe weather is not expected. Showers and thunderstorms will be possible again on Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ006-007-014-015-024-026-054-260915- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County- 413 AM CDT Thu Jul 25 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Showers and a few thunderstorms will be possible, but the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms will be possible again on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Grand Forks ND
1255 PM CDT Thu Jul 25 2019
NDZ038-039-251830-
Barnes ND-Cass ND-
1255 PM CDT Thu Jul 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND
NORTHEASTERN BARNES COUNTIES UNTIL 130 PM CDT...
At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pillsbury, or 19 miles northeast of Valley City, moving east at 20
mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Page around 125 PM CDT.
Ayr around 130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4702 9798 4724 9784 4724 9773 4721 9738
4692 9750
TIME...MOT...LOC 1755Z 285DEG 17KT 4715 9777
TGThe Fargo/Grand Forks radar (KMVX), 181 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
2 hail. Local standard time, as filed.
The hail was mostly pea to dime size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832789, 832790.